Anyone else have a loved one experiencing extreme headaches? - AgingCare.com

Anyone else have a loved one experiencing extreme headaches?

Follow
Share

My grandma has severe headaches. It used to be just when she was low in sugar. That was manageable. Then it was when she was moving around. Again manageable. Now the last few weeks, it has been all the time. It has gotten worse. She sometimes tells me she can't see but denies seeing white spots or anything. I wonder if it's a migraine. I mentioned it to the doctor and he sent us to get iron shots. She had one on Friday and the headache didn't go away. I'm debating on taking her to the doctor's but he always seems to follow what I think and I'm out of ideas. This isn't common to dementia right? Anyone else dealing with this kind of thing and did you have any luck treating it? She's on extra-strength tylenol every 4 hours. She can't take anything stronger because she's on blood thinners and has blood blood pressure. Morphone and oxycodone does not agree with her. She gets hallucinations and doesn't sleep. I can't handle her at home on those things and I can't see that helping with a migraine anyway. Any suggestions before I go bug the doctor?

This question has been closed for answers. Ask a New Question.
46

Answers

Show:
1 3 4 5
Stacyb, I was finally diagnosed with temporal neuralgia at a later date but stopping the med was the best thing I did. That took away the main root cause of my headaches and I'm treating the neuralgia with migraine meds. I no longer have the kind of headaches that I once had and can usually stop any headache with migraine med or sometimes just an aspirin. I also went on a website called WebMD and it said that licinopril (not sure of the spelling) was the #1 bad drug by the FDA and wants it banned from the shelves. This is what they wanted me to take. goofy idiots! Sometimes, you have to do your own research and make your own decisions about medications. Don't rely on a doctor to do that for you. Between all their patients and other medical things they need to take care of, they really don't have time to research all the drugs and their side effects. Most of these drugs are dropped off by pharmaceutical reps and the doctor gives them to the patients. I won't ever again just believe a doctor when they tell me that I need this drug or that drug without first researching thoroughly and trying it for a couple of weeks to see if I can even take it. Everyone has to take an active role in their own healthcare or you'll end up regretting it. And, you weren't a noseybody; thanks for the advice.
Helpful Answer (1)
Report

Can I just say Mum gets pretty grim headaches (mind you anything she has is always grim - if not for her then for everybody else who has to live with her - ah wait that would be me!) When we went to the docs he sent her for temporal arteritis testing just in case but it isn't it is the crumbling of her spine that is causing nerves to be affected and hence the headaches and there is nothing that they can do for it as she can't take anti inflammatories at all - all they have prescribed is tramadol which knock me out but she can take like sweeties with no effect.

The only thing I have found that works is a sheepskin lined magnetic collar
Helpful Answer (1)
Report

Terry512, while I appreciate that you were able to find your problem by eliminating meds systematically, and I see no problems doing this under a Dr's guidance, there is a very serious disorder called Temporal Arteritis, that can be extremely serious, if not caught and treated properly! It actually sounds as if you may have had that, and was Not diagnosed properly, which normally requires a tiny biopsy of the temporal artery. Please be very careful with playing around with your medications without Drs care! Which is why your Dr was so grouchy about it! Did your Drs not have a treatment plan for you, once they found Temporal Neuralgia? The usual treatment is a course of Oral Steroids. I would hate to think that people would fool around with their meds, based on another's success, and not seek Drs help. Sorry, I don't mean to be a noseybody! I am glad that you found relief!
Helpful Answer (0)
Report

At one period of my life, I experienced extremely hard headaches so bad that I thought I had a brain tumor. Sometimes I just sat in my chair and rubbed my temples and it helped but didn't stop them. I was told it was not my medications and that I needed a CT scan of my head which showed what they called temporal neuralygia. basically, the nerves were damaged from my face up to my temples, around my ears and back to the occipital lobes and then down to the brain stem. I was feeling so bad that I knew I was headed for a stroke unless I found out what was the cause. I stopped all medications on my own and stayed off them for about 5 days, then started back one by one for 3-5 days until I could find one of them that was causing the pain. I didn't believe the doctors when they said it wasn't the meds because the CT scan came out fine and the MRI didn't show any tumor. I had the dizziness and I felt like I had been hit by a car. I went to the dental surgeon to see if maybe somewhere up in the upper regions of my teeth something was up there and was the cause - nothing. I went to an eye, ear, nose doctor and after a thorough exam, nothing was wrong so I felt It has to be the meds. After the 5 day off the BP meds, I noticed my face getting better and not hurting so much. By the 6th, 8th, 10th day the pain was almost gone. By golly, I think I had solved my pain problem. It turned out to be the Licinopril BP that was causing all the problem. Even the doctor couldn't believe it and complained that I went off the meds without his knowledge. After he griped at me for doing that, I changed doctors. The best thing I would recommend to anyone going thru a lot of pain with headaches is to check their meds first. It cost me a lot of money to get the exams first and then the CT and MRI before deciding on stopping the meds. I could have saved myself a load of money and started there first. Pain is just a symptom. There could be so many different things that could cause a headache but start with the most logical and easiest - meds.
Helpful Answer (2)
Report

My husband was diagnosed with AD, also PCA which causes the brain to not understand what the eyes are seeing. His awful headaches started at same time. they have done MRI, CT, sees Neurologist at KU Alz clinic no one knows why the headaches, one Dr. put him on Gabapentin, which is for nerve pain. That helped immensely, they have had to up the dose, but has helped.
Helpful Answer (1)
Report

Have you had her check for migraines or even a brain tumor? Either of those will definitely cause bad headaches
Helpful Answer (1)
Report

Sorry, I didn't clarify that. When she was still living alone in S.F.(3 years ago, in the earlier stages of Alzheimer's) she heard "noises". I moved her to So. Cal. 2 years ago, into a senior (non-assisted) building. I just had to place her in a memory care residence last October. She continues to complain about the headaches most every day. We've exhausted all possibilities (neurologist, brain surgeon, CT/MRI, meds, etc. It's too bad nothing can relieve the headaches.
Helpful Answer (0)
Report

Your mother with Alzheimer's called the landlord? How?
Helpful Answer (0)
Report

My 93 year old mother, who has Alzheimer's, has had headaches for 5+ years. She has also been "hearing things" for the same amount of time. The "sounds" were so bad that she called the landlord to find out what was wrong. He heard nothing. I went to visit her and also heard nothing. Then, she "heard" the sounds in my car, and she knew it was in her head.
Her doctor in S.F. seemed to just pass it off. He sent her to a pain clinic. They gave her Morphine 7.5 mg twice a day!!!!! (Real good (sarcastic) for a person with beginning Alzheimer's!!) NO medications got rid of the "pain". Occasionally, the anti-anxiety medication, Ativan (Lorazapam) worked, but not all the time.
When she moved to southern California 2 years ago, her new doctor put her through many tests. It revealed she had a tiny brain tumor OUTSIDE the brain (meningioma). We were referred to a brain surgeon. He said that NO WAY would this tiny benign growth cause headaches. (Hey, he's the brain surgeon, he should know.).
In reading about Alzheimer's disease, it says that the affected person can hear things (conversations/noises/etc.) that aren't there. There can be a constant buzzing in the head. I'm assuming that, since my mother has had every test in the book, and they can't find the cause of her pain and she is suffering with these noises/voices, she INTERPRETS this as pain. She is never without a "headache", no medication works and there is nothing left to try.
I just wanted to share my mom's story. I hope this is NOT your grandmother's case. I would recommend a neurological evaluation. If her doctor is not doing his/her job, change doctors. You wouldn't put up with a substandard plummer, electrician, etc. Why would you put up with a substandard doctor?
Helpful Answer (1)
Report

Wow, this is the 37th post & I haven't heard back from "Miss Kitty". Have I missed something. Maybe we've scared her off... Back off every one.

Miss Kitty, hope you are doing well. Let me know.

Mrl3ill
Helpful Answer (0)
Report

1 3 4 5
This question has been closed for answers. Ask a New Question.
Related
Questions